Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 55, NWS Norman, OK

May 23, 1995Foard County, Texas

NWS Norman, OK issued this tornado warning at May 23, 1995, 2:42 PM CDT for Foard County, Texas. It was in force for 48 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 1995, 2:42 PM CDT (19:42 UTC)
Expired
May 23, 1995, 3:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foard County, TX

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 231943
TOROKC
TXC155-232030-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
242 PM CDT TUE MAY 23 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 330 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHERN TEXAS
     FOARD

INCLUDING THE FOLLOWING LOCATIONS
     CROWELL

AT 242 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15
MILES SOUTHWEST OF CROWELL.

THE TORNADO WAS MOVING NORTHEAST AT 35 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHWESTERN OKLAHOMA AND
NORTHERN TEXAS UNTIL 900PM CDT.


LAT...LON 3388  9961 3383  9999 3399 10001 3404  9970
CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 4:09 AM CDT, 10 hours 33 minutes earlier.

Area forecast discussion, May 23, 4:09 AM CDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
405 AM CDT TUE MAY 23 1995

ACTIVE PD FOR NEXT 24 HOURS ACRS OK. CDFNT NOW NR NWRN CORNER OF OK
PRBLY NOT COMING MUCH FARTHER SOUTH UNTIL LATE TNGT AND WED. LEAD S/W FM
THE WRN U.S. UPR TROF EVIDENT ATTM IN INCRG CLDS AND ECHOES ACRS WRN TX.
IF PCPN SPRDS INTO WRN COUNTIES THIS MRNG IT WILL LIKELY MAKE SVR
DVLPMNT THIS AFTN AND EVE MORE DIFFICULT TO PIN DOWN...IN ANY CASE THE
MODELS SECNARIO OF SLOW MOVING FNT TNGT AND WED WITH WDSPRD TSTMS IS
GENLY ACPTD. USED A COMP BTWN FWC AND COOLER FAN TEMPS IN LATER PDS. WL
MENTION HVY RAIN IN NRN OK COUNTIES FOR TNGT...THIS AREA WL NEED TO BE
MONITORED FOR PSBL FF WATCH LATER TDA.

FCSTID=12
HBR   84  64  76  57 / 40  70  50  20
OKC   82  64  75  57 / 30  70  50  30
SPS   85  67  78  61 / 30  70  40  30
GAG   76  57  63  52 / 50  70  40  30
PNC   81  63  71  55 / 30  70  50  30
DUA   83  70  78  61 / 20  60  60 F 30

.OKC...NONE.
.TX...NONE.

In the hours before

Special weather statement, May 23, 12:41 PM CDT, 2 hours 1 minute before
OKZ004>053-TXZ083>090-241200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT TUE MAY 23 1995

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT OVER THE WESTERN PART OF NORTH TEXAS AND OVER MOST OF
SOUTHWEST...CENTRAL...AND SOUTHEAST OKLAHOMA...GENERALLY SOUTH OF A
LINE FROM PERRY TO ERICK. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE FORECAST AREA.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE DAMAGING HAIL AND STRONG
STRAIGHT-LINE WIND. SUPERCELL THUNDERSTORMS WITH TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY OVER THE MODERATE RISK AREA.

A COLD FRONT EXTENDING SOUTHEASTWARD FROM SOUTHEAST KANSAS TO THE
SOUTHERN TEXAS PANHANDLE HAS BECOME NEARLY STATIONARY OVER NORTHWEST AND
EXTREME WESTERN OKLAHOMA EARLY THIS AFTERNOON.  THIS FRONT IS EXPECTED
TO MOVE VERY LITTLE TODAY AND TONIGHT...AND MAY MOVE TO AROUND A PONCA
CITY TO LAWTON LINE THIS EVENING.

MODERATE TO STRONG SOUTHERLY LOW LEVEL WIND WILL CONTINUE TO SUPPLY THE
AREA SOUTH OF THE COLD FRONT WITH AN AMPLE SUPPLY OF MOISTURE TODAY AND
TONIGHT.  A STRONG UPPER LEVEL DISTURBANCE WILL ALSO MOVE EASTWARD
THROUGH THE SOUTHERN ROCKIES LATE THIS AFTERNOON AND THIS
EVENING...ADDING TO THE SEVERE THUNDERSTORM THREAT.  BECAUSE THERE IS A
LAYER OF RELATIVELY WARM AIR BETWEEN 5000 AND 10000 FEET ABOVE THE
GROUND OVER MOST OF THE AREA...DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS IS NOT EXPECTED UNTIL LATE THIS AFTERNOON.  DURING THIS
TIME...MAXIMUM DAYTIME HEATING AND THE APPROACHING UPPER LEVEL
DISTURBANCE SHOULD ACT IN CONCERT TO ERODE THIS WARM AIR LAYER OVER THE
WESTERN PORTIONS OF OKLAHOMA AND WEST TEXAS.  ONCE THIS LAYER OF WARM
AIR IS OVERCOME...SEVERE THUNDERSTORMS SHOULD DEVELOP RAPIDLY AND SPREAD
NORTHEASTWARD ACROSS CENTRAL AND WESTERN OKLAHOMA AND THE WESTERN PART
OF NORTH TEXAS THROUGH THE EVENING AND EARLY NIGHTTIME HOURS. FORECAST
LOW LEVEL WINDS SUGGEST THAT CONDITIONS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS WITH TORNADOES.

SPOTTER GROUPS SHOULD STAY INFORMED ON THE LATEST WEATHER CONDITIONS AND
FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS ZAFTERNOON AND
TONIGHT.

KWB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:18 PM CDTSevere Thunderstorm WarningOUNFoard57 min
May 23, 2:58 PM CDTSevere Thunderstorm WarningOUNKnox47 min
May 23, 3:28 PM CDTSevere Thunderstorm WarningOUNFoard, Wilbarger62 min
May 23, 5:09 PM CDTSevere Thunderstorm WarningOUNKnox66 min
May 23, 5:30 PM CDTSevere Thunderstorm WarningOUNBaylor60 min
May 23, 5:44 PM CDTTornado WarningOUNBaylor46 min
May 23, 6:14 PM CDTSevere Thunderstorm WarningOUNArcher61 min
May 23, 6:31 PM CDTSevere Thunderstorm WarningOUNBaylor44 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningOUNWichita37 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.